Thunderstorm Wind, Lewis
- When
- May 28, 2:09 PM EST to 2:13 PM EST
- Where
- Lewis County, Vanceburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -83.250
Two trees were knocked down.
A few severe thunderstorms developed over northeast Kentucky during the afternoon and evening as a cold front moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A few severe thunderstorms developed over northeast Kentucky during the afternoon and evening as a cold front moved through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 12:12 PM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 112 PM EDT THU MAY 28 2009 .SYNOPSIS... LOW PRESSURE OVER MICHIGAN WILL DRIFT INTO SOUTHERN ONTARIO BY LATE THIS EVENING...BRINGING A SLOW-MOVING COLD FRONT INTO THE OHIO VALLEY THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD IN FROM THE SOUTHWEST ON FRIDAY...BEFORE AN UPPER TROUGH DIGS INTO THE GREAT LAKES OVER THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A COLD FRONT WILL SLOWLY SAG SE ACRS THE FORECAST AREA TODAY. KILN RADAR AND MOSAIC RADAR INDICATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OCCURRING AHEAD OF THE FRONTAL BOUNDARY. WITH WEAK LOW LEVEL FORCING AND AN UPPER LEVEL DISTURBANCE TO PASS BY THIS AFTN...BELIEVE LIKELY POPS STILL WARRANTED ACRS MUCH OF THE FORECAST AREA. THE HIGHEST CHANCES WILL BE IN THE ERN AND SERN ZONES WHERE ENOUGH INSOLATION SHOULD BOOST MLCAPES TO NEAR 1000 J/KG. GIVEN LOW LVL CLOUDS AND PCPN ACRS MUCH OF THE REGION...TEMPS WILL LIKELY BE TWEAKED DOWN A TAD. FCST AREA...MAINLY ERN AND SERN LOCATIONS...STILL RUN THE RISK OF AN ISOLATED SEVERE STORM THIS AFTN AND EARLY EVENING WITH HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WX THREATS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... FRONT WILL PUSH EAST OF THE CWA THIS EVENING...BRINGING AN END TO THE PRECIPITATION FROM WEST TO EAST. STUCK CLOSE TO MOS NUMBERS FOR TEMPS. HIGH PRESSURE WILL BRIEFLY BUILD IN FROM THE WEST ON FRIDAY WITH DRY CONDITIONS. MOS NUMBERS LOOK ON TRACK GIVEN THE FORECAST 850 HPA TEMPS. UPPER TROUGH WILL DIG INTO THE GREAT LAKES FRIDAY NIGHT AND SATURDAY WHICH WILL SEND ANOTHER FRONT INTO THE REGION. GFS AND ESPECIALLY THE NAM HAVE TRENDED TOWARD AN AREA OF PRECIPITATION MOVING THROUGH THE CWA ON SATURDAY...IN RESPONSE TO A MIDLEVEL VORT ROTATING AROUND THE BASE OF THE UPPER TROUGH. BOTH MODELS ARE LIKELY OVERDOING THE INSTBY SINCE LOW LEVEL AIRMASS SHOULD BE RELATIVELY DRY...BUT ENOUGH LIFT WILL BE IN PLACE TO WARRANT INTRODUCING CHANCE POPS AREAWIDE ON SAT. SOME UNCERTAINTY AS TO HOW FAR SOUTH THIS FRONT WILL MAKE IT OVER THE WEEKEND...WITH THE NAM PUSHING IT WELL SOUTH OF THE RIVER AND THE GFS/ECMWF KEEPING IT FURTHER NORTH. TRENDED CLOSER TO THE GFS/ECMWF FOR THIS PERIOD...WHICH BRING SOUTHERLY FLOW BACK TO THE REGION BY LATE SUNDAY. THEREFORE RAISED TEMPS ACROSS THE WESTERN HALF OF THE CWA FOR SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DRY CONDITIONS WILL CONTINUE ON MONDAY UNDER WEAK HIGH PRESSURE. A SLOW MOVING FRONT NEARLY PARALLEL TO THE UPPER FLOW WILL SLIDE SOUTH THROUGH OHIO AND PROVIDE A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. TEMPERATURES WILL GENERALLY HOVER AROUND NORMAL WITH HIGHS IN THE UPPER 70S TO AROUND 80. MONDAY WILL BE THE EXCEPTION WHEN WARM ADVECTION SHOULD ALLOW READINGS TO RISE INTO THE 80S ACROSS THE AREA. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... A COLD FRONT WAS LOCATED FROM KDTW...KDFI...KMIE...KIND...THEN SW TO NEAR KMVN EARLY THIS AFTERNOON. THIS FRONT WILL SLOWLY CROSS THE TAF REGION BETWEEN 18Z AND 00Z. THIS FRONT IS ASSOCIATED WITH UPPER LEVEL WX DISTURBANCES ALONG WITH A MOIST AIRMASS. BEST CHANCE FOR THUNDERSTORMS ARE EXPECTED AT KCMH AND KLCK...BUT KLUK AND KILN WILL ALSO BE CLOSE. WILL MAKE A LAST MINUTE DECISION AS TO WHICH TAF SITES RECEIVE A TEMPO TSRA. WHERE THUNDERSTORMS OCCUR...HEAVY RAIN WITH IFR CONDITIONS...PARTICULARLY IFR VSBYS...CAN BE EXPECTED. SHOWERS WILL MAINLY HAVE MVFR CONDITIONS. THE FRONT WILL MOVE AWAY FROM THE REGION TONIGHT...ALLOWING A WEAK RIDGE OF HIGH PRESSURE TO BUILD INTO THE OHIO VALLEY FOR FRIDAY. MODELS CONTINUE TO INDICATE PLENTY OF POST FRONTAL LOW LEVEL MOISTURE...SO WILL KEEP OR INTRODUCE PREDOMINATE MVFR CIGS AT THE TAF SITES. THERE IS THE POTENTIAL FOR IFR CIGS...BUT DO NOT HAVE THE CONFIDENCE TO PLACE IN THE TAFS ATTM. MVFR CIGS SHOULD RISE INTO THE VFR CATEGORY BY 18Z FRIDAY. OUTLOOK...A FEW THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HICKMAN NEAR TERM...HICKMAN SHORT TERM...HAWBLITZEL LONG TERM...CONIGLIO AVIATION...HICKMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 504 AM EDT THU MAY 28 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-290915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 504 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...IN ADVANCE OF A COLD FRONT WHICH WILL MOVE IN FROM THE WEST THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG VANCEBURG 38.59N 83.32W
05/28/2009 LEWIS KY LAW ENFORCEMENT
2 TREES DOWN
&&
BCThe Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Two trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169177, 169178.